safer med

Smoking crystal meth using a bowl pipe: Steps to safer smoking

Smoking crystal meth using a bowl pipe: Steps to safer smoking

This resource provides information on safer smoking of crystal meth. Crystal meth is a stimulant. This means that it speeds the body up, which can increase heart rate, energy and alertness. When heated, crystal meth produces vapor that can be inhaled.

Smoking drugs can lead to a range of health issues, including cuts, burns, blisters and sores on the mouth, lips and gums, blood-borne infections such as hepatitis B and C and other infections like pneumonia. Smoking drugs can also lead to overdose or drug poisoning.

Using safer smoking supplies, not sharing supplies and following other safer smoking practices helps to lower the chance of health issues. Providing education on safer use practices along with a range of free harm reduction supplies can support people to use their drugs as safely as possible.

Getting ready to smoke crystal meth with a bowl pipe
Using new safer smoking supplies is the best way to reduce harms. All supplies are for personal use and should not be shared with others. This is because blood can remain on used supplies and can pass infections when shared, even if blood is not visible.

The following harm reduction supplies are recommended for smoking crystal meth:

  • alcohol swabs
  • bowl pipe
  • mouthpiece
  • lighter

Safer practices for smoking crystal meth with a bowl pipe

 

Service providers working with people who smoke drugs should offer education on how to smoke crystal meth more safely, by sharing the following steps and information.

How to smoke crystal meth with a bowl pipe:

  • Wash hands and preparation surface with soap and water before handling harm reduction supplies. This can prevent infections caused by viruses and bacteria. Hand sanitizer or alcohol swabs can be used if soap and water are not available.
  • Attach a mouthpiece to the end of the bowl pipe. A mouthpiece will reduce the chance of burns, sores in the mouth and cuts to the lips. Mouthpieces should not be shared.
  • Place crystal meth in the bowl pipe and tap the pipe gently to settle the rocks in the bowl.
  • Hold the bowl pipe halfway down the stem to avoid burning fingers and apply heat slowly to the bowl using a lighter. The flame should not touch the glass.
  • Slowly move the lighter back and forth or roll the bowl pipe to distribute heat evenly.
  • The drugs will slowly change to liquid, creating a vapor that can be inhaled.
  • Inhale the vapor slowly and exhale immediately. Holding the vapor in the lungs can cause burns and will not lead to a better high.
  • Handle the bowl pipe carefully as it will be very hot.

Important info about safer crystal meth smoking
Using safer smoking supplies

Always use safer smoking supplies from a harm reduction program when possible. This can help prevent a range of harms including burns, blisters and cuts, which can increase the risk of infections. Modifying a bowl pipe can compromise the glass and make it more likely to break or blow up. Using other items as makeshift pipes can cause harms by releasing fumes that are harmful to inhale or causing cuts and burns.

Using personal smoking supplies and replacing them regularly

Smoking supplies are for personal use and should not be shared with other people. Replace all smoking supplies if they have been used by another person. Replace bowl pipes when they are scratched, chipped, cracked or burnt. Dispose of safer smoking supplies in a sharps container or other hard plastic bottle. Drop it off at a local harm reduction organization for disposal.

Mixing different substances

There are risks with mixing drugs. Mixing different drugs can cause stronger or different effects than either drug alone. Mixing stimulants like crystal meth with opioids like fentanyl or heroin increases the risk of heart attack, stroke and overdose. Different drugs also stay in the body for different amounts of time. It is important to always start with a small amount, increase slowly and use caution when using multiple doses or mixing drugs.

Safer sex

Crystal meth is sometimes used to enhance sexual activity. Its use is associated with sex that has a higher risk of passing HIV and other sexually transmitted and blood-borne infections (STBBIs). Safer sex supplies such as condoms, gloves, barriers and lube should be offered to help reduce the chance of passing these infections. People can be referred to a healthcare provider who can prescribe PrEP (or pre-exposure prophylaxis), which is a pill that is used to prevent getting HIV. PrEP does not prevent any other infections.

Stimulant overamping

Signs of overamping from stimulant use may include rapid heart rate or chest pain, rigid or jerking limbs, skin feeling hot or sweaty, anxiety, agitation and hallucinations. If someone is overamping, try to help the person calm down, cool down and rest. Emergency medical attention is required if someone has crushing chest pain or seizures, if they go unconscious or if they are not breathing. Naloxone only works on opioids and does not reverse stimulant overamping, but it is safe to use and may help if an opioid overdose is suspected.

Overdose/drug poisoning

When someone is using drugs purchased from the illegal or street supply, there is a higher chance of overdose or poisoning. People can try to prevent or prepare for an overdose by:

  • using with other people or at a supervised consumption site
  • starting with a small amount and increasing slowly
  • getting drugs tested, if possible
  • carrying naloxone and knowing how to use it

Naloxone reverses an opioid overdose. A person may be having an opioid overdose if they are unresponsive or unconscious, have slow or no breathing, are snoring or making choking or gurgling sounds, have cold or clammy skin, and/or have blue or grey lips and nails.

 

Leave a Comment

Your email address will not be published. Required fields are marked *

Shopping Cart